Minnesota, 2004

Hail in Minnesota, May 21, 2004

May 21, 2004 · NWS MPX · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 21, 3:00 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, May 21, 3:00 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 PM CDT FRI MAY 21 2004

.DISCUSSION...
SATELLITE LOOPS TELLS MUCH OF THE STORY...AT LEAST IN THE SHORT
TERM. STRONG CONVECTION IS FIRING OVER NORTHEAST IOWA WITH CUMULUS
STREETS FEEDING THE CONVECTION ON THE UPWIND SIDE. THIS CAN ONLY
MEAN A HEAVY RAIN THREAT TO OUR SOUTH. HOWEVER...WITH PERSISTENT
SOUTHWEST FLOW ALOFT AND LOW PRESSURE TO OUR SOUTHWEST...WE STILL
EXPECT CONVECTION TO BUILD BACK ACROSS MUCH OF THE CWA LATER
TONIGHT. WE EMPHASIZED QPF ALONG OUR FAR SOUTH CENTRAL COUNTIES
TONIGHT...BUT ARE FORCED TO CARRY SOME PRECIPITATION CHANCE CLEAR
THROUGH THE WEEKEND AND INTO MONDAY.

THE STRONGEST SHORT WAVE OVER THE NEXT FEW DAYS ARRIVES LATE
SATURDAY INTO SUNDAY MONDAY. THIS WAVE FEATURES A WELL DEFINED DRY
SURGE (ETA). WITH FORECAST INSTABILITY...SEVERE POTENTIAL WOULD
LOGICALLY BE WITH OUR SOUTHEAST COUNTIES DURING THE MORNING HOURS.

LONGER TERM...00Z NFS ENSEMBLES INDICATE LINGERING THREAT OF RAIN
INTO MONDAY NIGHT.  THEN WEAK TROF MOVES THROUGH MAINLY NORTHERN CWA
TUESDAY NIGHT PERIOD.  50H ENSEMBLE MEAN FLOW TURNS A BIT MORE ZONAL
LATE IN PERIOD...SO SYSTEM SHOULD BE WEAK IF THEY AFFECT US AT ALL.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

NOTE...EFFECTIVE 1200 ETC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY WFO TWIN
CITIES/CHANHASSEN  WILL CHANGE FROM AFDMSP TO AFDMPX.  THE WMO CODE
WILL REMAIN FXUS63 KMPX.
Hazardous weather outlook, May 21, 11:17 AM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1217 PM CDT FRI MAY 21 2004

MNZ082>085-091>093-221100-
BLUE EARTH-FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-WATONWAN-
1217 PM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ACTIVE WEATHER IS EXPECTED THIS AFTERNOON AND TONIGHT ACROSS
SOUTH CENTRAL MINNESOTA AND INTO WESTERN WISCONSIN. A WARM FRONT
EXTENDING ACROSS CENTRAL IOWA THIS MORNING...IS EXPECTED TO PUSH A
LITTLE FARTHER NORTH LATER TODAY AND TONIGHT...AND BECOME SITUATED
ACROSS NORTHERN IOWA. THIS FRONT WILL BE THE FOCUS FOR THUNDERSTORMS
THROUGH TONIGHT. A MODERATE RISK OF SEVERE WEATHER HAS BEEN
OUT LOOKED FOR AREA LOCATED SOUTH OF A LINE FROM NEAR ST JAMES TO
ELLENDALE...BY THE STORM PREDICTION CENTER. THUNDERSTORMS WILL BE
MOVING THROUGH THE AREA THIS AFTERNOON AND TONIGHT AND MAY
PRODUCE HAIL...STRONG WINDS AND HEAVY RAINFALL. HEAVY RAINS THAT DO
DEVELOP WILL GENERATE THE POTENTIAL FOR LOCALIZED FLOODING. PERSONS
SHOULD LISTEN TO THE LATEST FORECASTS AND STATEMENTS REGARDING THE
SEVERE WEATHER AND FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WARM FRONT WILL STILL BE SITUATED ACROSS IOWA INTO
SUNDAY. THERE IS A CHANCE OF MORE THUNDERSTORMS...THAT
COULD CAUSE SEVERE WEATHER AND ADDITIONAL HEAVY RAINS. AT THIS
TIME...IT APPEARS THAT THE GREATEST THREAT WILL REMAIN SOUTH OF THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

MNZ054-060-062>070-073>078-WIZ024>026-028-221100-
BROWN-CARVER-DAKOTA-DUNN-EAU CLAIRE-GOODHUE-HENNEPIN-LAC QUI PARLE-
LE SUEUR-MCLEOD-NICOLLET-PEPIN-PIERCE-RAMSEY-REDWOOD-RENVILLE-RICE-
SCOTT-SIBLEY-WASHINGTON-YELLOW MEDICINE-
1217 PM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL...
CENTRAL...AND EAST CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE MOVING THROUGH THE AREA EARLY THIS AFTERNOON...
AND A FEW OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAIN OR SOME
SMALL HAIL. A WARM FRONT OVER IOWA WILL BECOME ACTIVE AGAIN LATE THIS
AFTERNOON OR TONIGHT. ANOTHER ROUND OF THUNDERSTORMS IS LIKELY...AND
A FEW COULD PRODUCE HAIL...AND TORRENTIAL RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE IN THE FORECAST INTO SUNDAY...BUT IT APPEARS
THAT SEVERE WEATHER WILL REMAIN SOUTH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON
OR TONIGHT.

MNZ041>045-047>053-055>059-061-WIZ014>016-023-027-221100-
ANOKA-BARRON-BENTON-CHIPPEWA-CHISAGO-DOUGLAS-ISANTI-KANABEC-
KANDIYOHI-MEEKER-MILLE LACS-MORRISON-POLK-POPE-RUSK-SHERBURNE-
ST CROIX-STEARNS-STEVENS-SWIFT-TODD-WRIGHT-
1217 PM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA
AND A SMALL PART OF WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 21, 1:00 PM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
200 PM CDT FRI MAY 21 2004

MNZ065-067-069-070-074>078-082>085-091>093-212000-
BLUE EARTH-BROWN-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-LE SUEUR-MARTIN-
NICOLLET-RENVILLE-RICE-SCOTT-SIBLEY-STEELE-WASECA-WATONWAN-
200 PM CDT FRI MAY 21 2004

...SEVERE THUNDERSTORM WATCH NUMBER 223 HAS BEEN
DISCONTINUED FOR PARTS OF EAST CENTRAL AND SOUTH CENTRAL MINNESOTA...

THE SEVERE THUNDERSTORM WATCH...HAS BEEN CANCELLED...AND IS NO
LONGER IN EFFECT FOR ANY PORTION OF EAST CENTRAL AND SOUTH CENTRAL
MINNESOTA. THE STRONGEST STORMS HAVE MOVED SOUTH AND EAST OF THIS
AREA.

The radar

The Minneapolis radar (KMPX), 151 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Martin

When
May 21, 5:55 PM CST to 6:01 PM CST
Where
Martin County, Fairmont
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.650, -94.467

Hail, Freeborn

When
May 21, 8:48 PM CST
Where
Freeborn County, Freeborn
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.767, -93.567

Hail, Freeborn

When
May 21, 8:50 PM CST
Where
Freeborn County, Alden
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.667, -93.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395564, 5395565, 5395566.